Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS La Crosse, WI

July 19, 2019Winona County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jul 19, 2019, 2:00 AM CDT for Winona County, Minnesota. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2019, 2:00 AM CDT (07:00 UTC)
Expired
Jul 19, 2019, 6:00 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Winona County, MN

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:56 AM CDTFLASH FLOOD4 Ne Ridgeway, MNMUDSLIDES AND TREES DOWN ON COUNTY ROAD 7 BETWEEN PICKWICK AND WINONA COUNTY ROAD 12.
Jul 19, 2:56 AM CDTFLASH FLOOD4 Ne Ridgeway, MNWATER OVER COUNTY ROAD 7.
Jul 19, 3:00 AM CDTFLASH FLOODStockton, MNEVIDENCE OF EARLIER FLASH FLOODING AT WACHOLTZ DRIVE
Jul 19, 4:03 AM CDTFLASH FLOOD1 Sse Winona, MNROCK SLIDE ON GARVIN HEIGHTS ROAD ON THE HILL IN THE CITY OF WINONA.
Jul 19, 6:00 AM CDTHEAVY RAIN 4Dakota, MNMESONET STATION DKTM5 MISSISSIPPI RIVER CONTROL POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

473 
WGUS53 KARX 190700
FFWARX
MNC169-191100-
/O.NEW.KARX.FF.W.0009.190719T0700Z-190719T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
200 AM CDT Fri Jul 19 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Winona County in southeastern Minnesota...

* Until 600 AM CDT.

* At 200 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Winona, Goodview, St. Charles, Lewiston, Stockton, Altura, Dakota,
  New Hartford, Wilson, Saratoga, Dresbach, Hart, Fremont, Utica,
  Troy, Whitewater State Park, County Roads 6 And 33, Wyattville, I
  90 Exit 257 and Ridgeway.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4406 9208 4406 9163 4403 9158 4400 9144
      4385 9129 4385 9208

$$

Wetenkamp
1 follow-up statement
043 
WGUS73 KARX 190927
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
427 AM CDT Fri Jul 19 2019

MNC169-191100-
/O.CON.KARX.FF.W.0009.000000T0000Z-190719T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Winona MN-
427 AM CDT Fri Jul 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WINONA COUNTY...

At 425 AM CDT, emergency management reported flash flooding across 
Winona County. Water was reported over some roads along with rock 
and mud slides. 3 to 4 inches of rain have already fallen. Flash 
flooding is occurring.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Winona, Goodview, St. Charles, Lewiston, Stockton, Altura, Dakota,
New Hartford, Wilson, Saratoga, Dresbach, Hart, Fremont, Utica, Troy,
Whitewater State Park, County Roads 6 And 33, Wyattville, I 90 Exit
257 and Ridgeway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4406 9208 4406 9163 4403 9158 4400 9144
      4385 9129 4385 9208

$$

Wetenkamp

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:00 AM CDT, 1 hour earlier.

Area forecast discussion, Jul 19, 1:00 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service La Crosse WI
100 AM CDT Fri Jul 19 2019

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 18 2019

Afternoon analysis showed a boundary draped across northern Iowa,
reinforced by morning convection. The boundary has continued slow
northward progress this afternoon as an effective warm front and
will likely serve as a focus for thunderstorms late this afternoon
and evening. In fact, a few showers have tried to get going just
west of the forecast area this afternoon where plenty of clearing
had been seen.

Across the forecast area, lots of cloud cover has prevented
temperatures from warming up as much as initially forecast. This
as also led to a pretty stout cap and lack of convection this
afternoon. With lack of strong upper level forcing, will likely
need to wait for a low level jet and moisture transport to ramp up
this evening to get any storms to fire over the forecast area.
Once they do, the environment is there for large hail and damaging
winds, with 3000-4000+ J/kg of MUCAPE and effective layer shear
around 45 kts or so...certainly good enough for supercells. That
said, still some questions as to whether they can become surface
based given the cloud cover all afternoon. Should some become
surface based, there would be a narrow window for a bit of a
tornado threat with a boundary in the area and increasing low
level shear with the low level jet. Storms should eventually
congeal and work southeastward as an MCS as the moisture transport
leans over and becomes more west/southwesterly, with the threat
shifting to flooding given the rain from last night and this
morning. Storms should move out of the area completely during the
early morning hours.

On Friday, the NAM and ECMWF continue to show that the 925 mb
temperatures will warm into the 27 to 30C range. The warmest air
will be found along and west of the Mississippi River. Would not
be overly surprised to see some places climb into the upper 90s.
Heat Indices will range from 100 to 110F. Due to this, little
chance has been made to the Heat Advisory and Excessive Heat
Warning. The only change was to add Clark County to the Advisory
for Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 18 2019

From Friday night into Saturday, the cold front will move slowly
south and southeast through the area. The GFS is much faster with
its passage than either the NAM or ECMWF. With strong capping,
showers and storms will be found along and behind the front. The
shear will be sufficient for the development of some supercells on
Friday evening to the northwest of the area and this will
eventually evolve into a line. A few of these storms will be
strong to severe. The main severe weather threats will be large
hail and damaging winds. With precipitable water values between 2
and 2.5 inches and warm cloud layer depths up to 4.5 km, hourly
rainfall rates will likely range from 2 to 4 inches per hour. With
the slow motion of this line, we may have to eventually issue a
Flash Flood Watch.

With timing differences in the models on the cold front, opted to
keep the Excessive Heat Warning going through Saturday for parts
of northeast Iowa and southwest Wisconsin.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 100 AM CDT Fri Jul 19 2019

Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the current
convection - and some hints of this. For now will hold mostly VFR
and adjust if needed.

WX/vsby: West-east running frontal boundary continues to serve as a
focus for shra/ts development with low level jet impinging/fueling
it. As the jet noses into southeast WI overnight, so should the
pcpn. Expect most to shift east/southeast of the TAF sites by 09z.

Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.

Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Heat Advisory until 7 PM CDT Friday for WIZ032>034-041>044-053-
     055.

     Heat Advisory from 1 PM to 7 PM CDT Friday for WIZ029.

MN...Heat Advisory until 7 PM CDT Friday for MNZ079-086>088-094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Heat Advisory until 7 PM CDT Friday for IAZ008>010.

&&

SHORT TERM...CA/Boyne
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 2:36 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
236 PM CDT Thu Jul 18 2019

WIZ017-191200-
Taylor-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat will be increasing through Friday with heat indices topping
off in the 95 to 100 range. This heat could bring on heat related
illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055-
191200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect.

Heat indices will top out near 100, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory remains in effect Friday. Plan on heat indices
topping off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-191200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect.

Heat indices will top out near 105, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect Friday. Plan on heat
indices topping off in the 100 to 110 range. This heat could
bring on heat related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Jul 19, 12:00 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       CATARACT                44.08N 90.85W
07/18/2019  M1.90 INCH       MONROE             WI   CO-OP OBSERVER

&&

DAS
Local storm report, Jul 19, 12:13 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HEAVY RAIN       1 WSW WEST SALEM        43.90N 91.10W
07/19/2019  M2.44 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DAS
Special weather statement, Jul 19, 12:13 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1213 AM CDT Fri Jul 19 2019

WIZ042>044-053-055-190615-
Juneau-Richland-Vernon-Adams-Monroe-
1213 AM CDT Fri Jul 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WISCONSIN...

At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Elroy to 6 miles
west of Hillsboro to 8 miles south of La Farge. Movement was
southeast at 30 mph.

Winds gusts of 30 to 40 mph and heavy rain are possible with these
storms.

Locations impacted include...
Richland Center, Mauston, New Lisbon, Elroy, Hillsboro, Wonewoc, La
Farge, Germantown, Glendale, Lemonweir, Rockbridge, Lindina, Viola,
Ithaca, Camp Douglas, Sylvan, Ontario, Liberty, Wilton and
Ridgeville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 8992 4364 9031 4355 9031 4355 9019
      4319 9020 4340 9067 4342 9067 4342 9074
      4351 9089 4370 9070 4396 9051 4390 8988
TIME...MOT...LOC 0513Z 298DEG 24KT 4381 9038 4364 9046 4345 9063

Lee
Local storm report, Jul 19, 12:18 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Jul 19, 12:18 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Jul 19, 12:52 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 E BARRE MILLS         43.83N 91.10W
07/18/2019                   LA CROSSE          WI   PUBLIC

            REPORT OF TREES DOWN BLOCKING NORTH BOUND
            LANE ON YY. TIME ESTIMATED BASED ON RADAR.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:14 AM CDTRiver Flood WarningARXOlmsted, Winona21 hr
Jul 19, 3:18 AM CDTFlash Flood WarningARXOlmsted3 hr
Jul 19, 4:07 AM CDTFlash Flood WarningARXFillmore, Houston3 hr
Jul 19, 6:00 AM CDTAreal Flood WarningARXOlmsted, Winona6 hr
Jul 19, 6:26 AM CDTAreal Flood WarningARXFillmore, Houston6 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.